Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 116, NWS Des Moines, IA

June 5, 2010Adams County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2010, 2:51 AM CDT for Adams County, Taylor County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2010, 2:51 AM CDT (07:51 UTC)
Expired
Jun 5, 2010, 3:30 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Adams County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:32 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1311 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 5, 2:45 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT SAT JUN 5 2010

.DISCUSSION...
PRIMARY CONCERN REMAINS DURING THE SHORT TERM THROUGH THIS MORNING.
VERY EFFICIENT RAIN PRODUCING THUNDERSTORMS HAVE BEEN MOVING OVER
THE SOUTHWEST COUNTY WARNING AREA OVERNIGHT. LAMONI HAD 2.80 INCHES
OF RAIN IN LESS THAN AN HOUR AND SUSPECT A FEW LOCATIONS OVER
SOUTHERN RINGGOLD SURPASSED THAT HOURLY TOTAL. PRECIPITABLE WATER
VALUES ARE NOW OVER 2 INCHES IN THIS REGION. STRONG 850 THETA-E
ADVECTION NOW ONGOING AND 850 MB DEWPOINTS ARE NOW NEAR 18C. THIS
REGION IS EXPECTED TO LIFT AS THE LOW LEVEL JET 50 KT CONTINUES TO
INTENSIFY AND LIFT NORTH BETWEEN 06-12Z. WARM CLOUD DEPTHS TO NEAR
15 KFT WILL AID IN EFFICIENT RAIN PRODUCING STORMS THUS FLASH
FLOODING AND RIVER FLOODING REMAIN A CONCERN.

SEVERE THREAT EXISTS YET TONIGHT AS NEAR SFC BASED STORMS CONTINUE
AND CONDITIONS ARE BECOMING INCREASING FAVORABLE FOR A BRIEF TORNADO
WITH EFFECTIVE SRH VALUES NOW OF 300-400 M2/S2 WITH A NEAR SFC
INFLOW BASE AND LOWERING LCL VALUES BELOW 1000 M. LARGE HAIL AND
DAMAGING WINDS ALSO POSSIBLE. SPC HAS ISSUED A MODERATE RISK FOR THE
FAR SOUTHEAST FOR THIS AFTERNOON AND EVENING. STILL A LOT OF
UNCERTAINTY WHERE THE SFC BOUNDARY WILL BE THIS AFTERNOON AND HOW
MUCH RECOVERY OCCURS. GIVEN STRENGTH OF THE LLJ...THE BOUNDARY
SHOULD BE ABLE TO LIFT NORTH INTO CENTRAL IOWA AND OVERCOME ONGOING
STORMS AND ASSOCIATED COLD POOLS TO THE SOUTH. THIS SHOULD ALLOW THE
SOUTH TO BECOME QUITE UNSTABLE BY THIS AFTERNOON WITH A GOOD CHANCE
OF SUPERCELLS DEVELOPING AND A SIGNIFICANT SEVERE WEATHER RISK.

HIGH PRESSURE RIDGE WILL MOVE INTO THE CENTRAL AND WEST TONIGHT AND
SUNDAY. THERE IS THE POTENTIAL FOR A FEW NORTHWEST FLOW STORMS TO
CLIP THE NORTHEAST SUNDAY. THE HIGH PRESSURE WILL SHIFT EAST SUNDAY
NIGHT THEN ANOTHER CHANCE FOR STORMS BY MONDAY.

NO CHANGES BEYOND MONDAY DUE TO TIME CONSTRAINTS TONIGHT DUE TO
ONGOING WEATHER.

&&

.AVIATION...
05/06Z...NEXT ROUND OF THUNDERSTORMS BEGINNING TO DEVELOP ACROSS THE
SOUTHERN CWA...WITH SOME ADDITIONAL DEVELOPMENT MOVING INTO WESTERN
IOWA. ACTIVITY TO SPREAD ACROSS ENTIRE CWA THROUGHOUT THE OVERNIGHT
HOURS. INSTABILITY NOT AS GREAT ACROSS THE NORTHERN CWA...SO REMOVED
THUNDER MENTION FROM KFOD AND KMCW. KFOD AND KALO WILL BE ON THE
NORTHERN EXTEND OF THE LIGHTNING...SO WILL HAVE TO MONITOR FOR
POSSIBLE CHANGES. OTHERWISE EXPECTED TO SEE SOME STRONG STORMS MOVE
THROUGH KDSM AND KOTM THROUGH THE FIRST 6 TO 12 HOURS OF THE TAF
PERIOD WITH HEAVY RAINFALL POSSIBLE AS WELL. LINGERING THUNDERSTORM
CHANCES EXPECTED INTO SATURDAY/EARLY SATURDAY EVENING BEFORE HIGH
PRESSURE BUILDS INTO THE AREA SATURDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 1 PM CDT SATURDAY AFTERNOON FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE.

&&

DISCUSSION...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, Jun 4, 6:54 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT FRI JUN 4 2010

IAZ004>007-015>017-023>028-033>039-044>046-051000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
654 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATER TONIGHT...MAINLY SOUTH OF HIGHWAY
20. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...AND AN ISOLATED
SEVERE STORM OR TWO IS POSSIBLE...PRODUCING HAIL UP TO QUARTER
SIZE AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY...TUESDAY
AND THURSDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ047>050-057>062-070>075-081>086-092>097-051000-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
654 PM CDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REDEVELOP LATER THIS EVENING...AND ARE EXPECTED
TO MOVE WEST TO EAST ACROSS THE SOUTHERN HALF OF IOWA THROUGH THE
OVERNIGHT HOURS. HEAVY RAINFALL WILL BE THE MAIN THREAT
OVERNIGHT...BUT A FEW THUNDERSTORMS COULD ALSO BE SEVERE WITH HAIL
TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY...WITH SOME STORMS
IN THE AFTERNOON POSSIBLY BECOMING SEVERE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL
OCCUR MONDAY...TUESDAY AND THURSDAY. THE SEVERE WEATHER POTENTIAL
FOR THIS PERIOD WILL BE BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND SATURDAY.

MJB

In the hours before

Local storm report, Jun 4, 9:26 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             4 SW MOULTON            40.64N 92.73W
06/04/2010  E1.00 INCH       APPANOOSE          IA   TRAINED SPOTTER

            HEAVY RAIN AND STRONG WINDS TOO.

&&

BEERENDS
Local storm report, Jun 4, 9:29 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
929 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             1 S MOULTON             40.67N 92.68W
06/04/2010  E1.75 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

JB
Local storm report, Jun 4, 9:36 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             9 SW BLOOMFIELD         40.66N 92.54W
06/04/2010  E1.75 INCH       DAVIS              IA   TRAINED SPOTTER

            ESTIMATED 50 MPH WINDS AS WELL.

&&

BEERENDS
Local storm report, Jun 4, 9:53 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
953 PM CDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             SW PULASKI              40.70N 92.28W
06/04/2010  E1.00 INCH       DAVIS              IA   TRAINED SPOTTER

            STRONG WINDS AND HEAVY RAIN TOO.

&&

BEERENDS
Local storm report, Jun 5, 1:13 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
113 AM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      LAMONI                  40.62N 93.94W
06/05/2010                   DECATUR            IA   LAW ENFORCEMENT

            8 INCHES OF STANDING WATER IN TOWN...HWY 69 CLOSED DUE TO
            WATER ON ROAD...VEHICLES STRANDED

&&

JB
Local storm report, Jun 5, 1:56 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 AM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      1 N REDDING             40.62N 94.39W
06/05/2010                   RINGGOLD           IA   TRAINED SPOTTER

            WATER COVERING HWY P27...DITCHES ALSO FULL OF WATER.

&&

JB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:58 PM CDTSevere Thunderstorm WarningDMXAppanoose36 min
Jun 4, 9:24 PM CDTSevere Thunderstorm WarningDMXDavis36 min
Jun 5, 12:07 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor38 min
Jun 5, 12:55 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Taylor6 hr
Jun 5, 12:57 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor48 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXTaylor25 min
Jun 5, 1:39 AM CDTRiver Flood WarningDMXWapello26 hr
Jun 5, 2:45 AM CDTFlash Flood WarningDMXAdair, Adams, Cass, Taylor6 hr
Jun 5, 2:52 AM CDTFlash Flood WarningDMXClarke, Decatur, Ringgold, Union6 hr
Jun 5, 3:22 AM CDTRiver Flood WarningDMXDecatur3 days
Jun 5, 3:28 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor47 min
Jun 5, 4:16 AM CDTRiver Flood WarningDMXTaylor49 min
Jun 5, 7:01 AM CDTAreal Flood AdvisoryDMXDecatur, Ringgold, Taylor3 hr
Jun 5, 7:10 AM CDTAreal Flood WarningDMXDecatur, Ringgold, Taylor, Wayne24 hr
Jun 5, 7:35 AM CDTRiver Flood WarningDMXTaylor14 hr
Jun 5, 8:36 AM CDTAreal Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union22 hr
Jun 5, 12:36 PM CDTRiver Flood WarningDMXAppanoose, Wayne23 hr
Jun 5, 4:18 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster57 min
Jun 5, 4:58 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.